Tuesday, October 27, 2009

Tales from the Trenches: Antibiotic Aftermath

After Omnicef, K- is going to be needing a good liquoring up with probiotics. Girlfriend is experiencing the digestive effects of a really strong antibiotic.

On the bright side, she appears to be better and her cough is only intermittent now (though she just belted one out as I wrote this.)

Since Omnicef is an antibiotic that K- had never taken before, I decided that it would be a good idea to travel with the drug info sheet that comes from the pharmacy.

Can I tell you how glad that I did that? Why? Because K-'s output went red. I think I gasped. I didn't want to freak her out, but having had a grandmother die of colon cancer and well, red just isn't supposed to come out of that hole, I got her all straightened around, ran to our suitcase and prayed that "red" matter could happen while taking the medicine. It can.

Another charming portion is the repeated need for dispensing such matter in the proper reciprocal. At American Girl, it happened 3 times in the hour we were at lunch. On our third trip, the line ended up long with just two stalls (AG people, what are you thinking? I know you don't make any money on the square footage of bathroom space available, but truly, you are making more than enough every where else.) K- was jumping up and down announcing, "Mommy, I don't think that I can make it." The ladies were looking at me like I had a third eye. Folks, I had to do it. I pulled the card. I said, "Ladies, I'm so sorry, but my daughter was a probable Swine Flu case about a week and a half ago, ended up with the resulting pneumonia and is on a very strong antibiotic. She's experiencing some antibiotic aftermath right now." Magically, the lady who was the next to go told me, "Oh, please let her go ahead of me." We thanked and thanked. And, K- wouldn't have made it through the line. I was so desperate that I was considering the mens room.

So, Monday morning, K- was just not herself. She wasn't really eating anything and she didn't want to take Sparkle, her galloping to school hobby horse, with us. I was worried. I thought she was getting sick again. Thankfully, that wasn't the case. Girlfriend's eyes were turning from a lovely shade of green to red. My goodness, we were almost late to school. We had to abandon walking and opt to hop in the car and do a doorway drop off.

Hubs and I talked as K- was contemplating world peace and other pressing matters while in the bathroom and we decided that I should write a note to the teacher letting her know that K- was experiencing a need to use the restroom a bit more than usual. Thank goodness that I did. K- said that she went another three times while at school.

Folks, by the end of this antibiotic, she'll have no intestinal flora left! I'm going to remedy that, though. I plan on stopping by the health food store and buying some probiotic supplements. We used them with her as a baby (Nature's Way) and we're going to start rocking them with her now for a while.

Smiles in my day:
- Getting the first Christmas tree started at work. It took a little while to get myself rolling. I'll be taking pictures of the trees as I go along and I'll be using those with my "Home Tour" pictures this year.


Rach said...

Oy. There is NOTHING worse than the side-effects of an antibiotic. I hope the probiotics do the trick.

Oh, and kudos for writing the teacher. Sometimes we wonder...

Poor you and poor poor K. I wonder how she can stand to sit down. Eek.

Jamie said...

Good grief, that sounds awful!

I am with you on writing to the teacher. I wrote a note to H's teacher the day after the fire to let him know that she had about 2 hours of sleep but insisted on going to school anyhow - so if she was tired or out of it he'd know why.

Hopefully the probiotics fix her up.

Michelle said...

oh poor K! So sorry to hear of the side affects from the antibiotics that she had to deal with! :(